Oregon, 2011Damaging Wind in Oregon, July 31, 2011
July 31, 2011 · NWS BOI · 1 event in 1 county or zone
Outflow winds from dry thunderstorms in Eastern Oregon caused damage in Vale, Oregon on the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow winds from dry thunderstorms in Eastern Oregon caused damage in Vale, Oregon on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 31, 1:52 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 31, 1:52 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
252 PM MDT SUN JUL 31 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY...DEEP MONSOON MOISTURE PLUME
EMANATING FROM THE SOUTHWESTERN U.S. WAS IN FULL SWING ACROSS
PORTIONS OF SW IDAHO...WITH THE HIGHEST PWATS CENTERED OVER
SOUTH-CENTRAL IDAHO. NARROW BAND OF LIGHT RAIN SHOWERS WHICH COVERED
THE WESTERN MAGIC VALLEY FOR A GOOD PORTION OF TODAY WAS FINALLY
DRIFTING TO THE EAST. ON THE WESTERN FRINGE OF THESE SHOWERS...CELLS
WERE STARTING TO POP OVER THE HIGHER TERRAIN SOUTH AND EAST OF
BOISE. A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WAS LIKELY
PUTTING DOWN SOME HEAVY RAINS IN OWYHEE COUNTY BETWEEN GRASMERE AND
MURPHY HOT SPRINGS. THESE STORMS HAVE SHOWN LITTLE MOVEMENT. ALL
INDICATIONS ARE THAT THE FLASH FLOOD WATCHES ARE SUPPORTED BY THE
EXISTENCE OF HIGH PWAT VALUES. ALL THAT/S NEEDED NOW IS A
TRIGGER...AND FOR NOW IT WILL BE DAYTIME HEATING. A LARGE COMPLEX OF
THUNDERSTORMS IN SOUTHERN NEVADA COULD PLAY AN ADDITIONAL SUPPORTIVE
ROLE FOR THUNDERSTORMS WITH HEAVY RAINFALL THIS EVENING. THE FLASH
FLOOD WATCH WILL REMAIN IN EFFECT FOR ZONES LISTED EARLIER...BUT
HAVE COMBINED THEM INTO ONE GROUP STARTING AT 21Z AND LASTING THRU
06Z THIS EVENING.
MONSOON FLOW WITH THUNDERSTORM THREAT WILL CONTINUE MONDAY AND
TUESDAY...ALTHOUGH SOME DRIER AIR MAY WORK INTO PORTIONS OF SE
OREGON ON TUESDAY. UNTIL THEN...WILL MAINTAIN CURRENT FORECAST
TRENDS...WITH HIGHEST POPS IN SW IDAHO WHICH WILL BE WITHIN BETTER
MONSOONAL FLOW REGIME. TEMPERATURES WILL REMAIN VERY WARM...WITH
DAYTIME HIGHS SLIGHTLY ABOVE NORMAL.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...A PREDOMINANTLY DRY
PACIFIC TROUGH MOVING IN FROM THE WEST WILL LOWER CHANCES FOR
THUNDERSTORM DRASTICALLY BY WEDNESDAY. TROUGH WILL MOVE OVER THE
OREGON COAST LATE WEDNESDAY FORCING THE RIDGE AND ASSOCIATED
MONSOONAL MOISTURE JUST EAST OF THE FORECAST AREA. THERE COULD BE
ENOUGH MOISTURE FOR THUNDERSTORMS ACROSS THE HIGHER TERRAIN OF SE
OREGON ON THURSDAY AS THE TROUGH MOVES OVER THE AREA. DRY
SOUTHWESTERLY FLOW ALOFT AND LOWER HEIGHTS/THICKNESSES WILL DOMINATE
THROUGH NEXT WEEKEND...AS THE TROUGH SUBSEQUENTLY WEAKENS AS IT
MOVES EAST...BUT THE RIDGE REMAINS SUPPRESSED TO OUR SOUTHEAST
THROUGH WEEKEND.
&&
.AVIATION...VFR. SCATTERED SHOWERS ACROSS SOUTHCENTRAL IDAHO WILL
END BY 21Z WITH ISOLATED THUNDERSTORMS DEVELOPING BY 23Z. EXPECT
BRIEF HEAVY RAIN WITH THESE STORMS. THUNDERSTORM WILL DEVELOP IN ERN
OREGON THIS EVENING /AFTER 00Z/ AND SHIFT NORTHEASTWARD INTO THE
WEST CENTRAL MOUNTAINS BY EARLY MONDAY. HEAVY RAIN IS LIKELY. SFC
WINDS LIGHT...EXCEPT IN THE VICINITY OF TSTMS.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ013-016-028-030.
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ015-029.
OR...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT ORZ063.
&&
WEATHER.GOV/BOISE
SHORT TERM...BW
LONG TERM....JDS/WH
AVIATION.....JDSHazardous weather outlook, Jul 31, 4:14 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
514 PM MDT SUN JUL 31 2011
ORZ063-012315-
MALHEUR COUNTY-
514 PM MDT SUN JUL 31 2011 /414 PM PDT SUN JUL 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS. LOCAL HEAVY RAIN THROUGH TONIGHT. FLASH
FLOOD WATCH IN EFFECT THROUGH TONIGHT. RED FLAG WARNING IN EFFECT
THROUGH EARLY MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RED FLAG WARNING IN EFFECT THROUGH EARLY MONDAY FOR SCATTERED
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.
IDZ013-015-016-028>030-012315-
BOISE MOUNTAINS-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
514 PM MDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND WEST CENTRAL IDAHO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WITH LOCAL HEAVY RAIN THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.
IDZ011-012-014-033-ORZ061-062-064-012315-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-
UPPER TREASURE VALLEY-UPPER WEISER RIVER-HARNEY COUNTY-
BAKER COUNTY-LOWER TREASURE VALLEY OR-
514 PM MDT SUN JUL 31 2011 /414 PM PDT SUN JUL 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 31, 4:50 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
550 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND GST 1 NNE ANDREWS 42.48N 118.61W
07/31/2011 E58.00 MPH HARNEY OR TRAINED SPOTTER
0.25 INCHES OF RAIN IN 30 MINUTES AND MAX WIND GUST TO 58
MPH.
&&
VMILLSLocal storm report, Jul 31, 5:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
609 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 1 NNE ANDREWS 42.48N 118.61W
07/31/2011 M58.00 MPH HARNEY OR TRAINED SPOTTER
RAINED 0.25 INCHES OF RAIN IN 30 MINUTES THEN WIND GUSTED
TO 58 MPH. ALSO RAINED 0.41 INCHES YESTERDAY.
&&
VMILLSThunderstorm Wind, Malheur
- When
- July 31, 6:00 PM MST to 6:30 PM MST
- Where
- Malheur County, 1 mi SW of Vale to 1 mi NE of Vale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.970, -117.264
Public relayed report to Malheur County Sheriff of broken tree branches in Vale with local winds to 60 or 70 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, July 31, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, July 31, 2011$2.0 million · 2 in hail · 7 events
- Flash Flooding and Hail in North Dakota, July 31, 2011$665,000 · 2 in hail · 16 events
- Dust Storm and Damaging Winds in Arizona, July 31, 2011$283,000 · 78 kt wind · 8 events
- Damaging Winds in South Carolina, July 31, 2011$218,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 31, 2011$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, July 31, 2011$28,000 · 61 kt wind · 4 events
- Excessive Heat in Missouri, July 31, 2011$30,000 · 1 event
- Heat in Nebraska, July 31, 201123 events
- Heat in Illinois, July 31, 201119 events
- Heat in Missouri, July 31, 201111 events
- Lightning Strike in Florida, July 31, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331161.